Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 1, NWS Topeka, KS

February 17, 20118 counties in Kansas

NWS Topeka, KS issued this red flag warning at Feb 17, 2011, 11:51 AM CST for 8 counties in Kansas. It took effect at Feb 17, 2011, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2011, 11:51 AM CST (17:51 UTC)
In effect from
Feb 17, 2011, 1:00 PM CST
Expired
Feb 17, 2011, 6:00 PM CST
In force
5 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 520 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
520 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WWUS83 KTOP 171751
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1151 AM CST THU FEB 17 2011

.WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL
COUPLE WITH CURED FUELS AND MINIMUM RELATIVE HUMIDITY LEVELS OF
15 TO 20 PERCENT THIS AFTERNOON. THESE CONDITIONS WILL BE
SUPPORTIVE OF DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH
CHARACTERISTICS.


KSZ008-020-034-180000-
/O.NEW.KTOP.FW.W.0001.110217T1900Z-110218T0000Z/
REPUBLIC-CLOUD-OTTAWA-
1151 AM CST THU FEB 17 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 008...020 AND
034...

THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES... HAS ISSUED A RED FLAG WARNING...
WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 008 REPUBLIC 
  COUNTY...FIRE WEATHER ZONE 020 CLOUD COUNTY...FIRE WEATHER 
  ZONE 034 OTTAWA COUNTY.

* WIND...WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO
  AROUND 30 MPH.

* HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITY LEVELS WILL FALL
  INTO THE 15 TO 20 PERCENT RANGE. 

* IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED
  GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR
  AND RAPID GROWTH CHARACTERISTICS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
385 
WWUS83 KTOP 171929
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
129 PM CST THU FEB 17 2011

.WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH
WILL COUPLE WITH CURED FUELS AND MINIMUM RELATIVE HUMIDITY LEVELS
OF 15 TO 20 PERCENT THIS AFTERNOON. THESE CONDITIONS WILL BE
SUPPORTIVE OF DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH
CHARACTERISTICS.

KSZ009-021-022-035-036-180000-
/O.EXA.KTOP.FW.W.0001.000000T0000Z-110218T0000Z/
WASHINGTON-CLAY-RILEY-DICKINSON-GEARY-
129 PM CST THU FEB 17 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 009...021...
022...035 AND 036...

THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES... HAS ISSUED A RED FLAG WARNING...
WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 009 WASHINGTON 
  COUNTY...FIRE WEATHER ZONE 021 CLAY COUNTY...FIRE WEATHER 
  ZONE 022 RILEY COUNTY...FIRE WEATHER ZONE 035 DICKINSON 
  COUNTY...FIRE WEATHER ZONE 036 GEARY COUNTY. 

* WIND...WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 
  AROUND 30 MPH.

* HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITY LEVELS WILL 
  FALL INTO THE 15 TO 20 PERCENT RANGE. 

* IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED 
  GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE 
  BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KSZ008-020-034-180000-
/O.CON.KTOP.FW.W.0001.000000T0000Z-110218T0000Z/
REPUBLIC-CLOUD-OTTAWA-
129 PM CST THU FEB 17 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 008...
020 AND 034...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 008 REPUBLIC 
  COUNTY...FIRE WEATHER ZONE 020 CLOUD COUNTY...FIRE WEATHER 
  ZONE 034 OTTAWA COUNTY. 

* WIND...WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 
  AROUND 30 MPH.

* HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITY LEVELS WILL 
  FALLINTO THE 15 TO 20 PERCENT RANGE. 

* IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED 
  GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE 
  BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BYRNE
470 
WWUS83 KTOP 172358
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CST THU FEB 17 2011

...RED FLAG WARNING WILL EXPIRE AT 6 PM THIS EVENING...

.WIND GUSTS HAVE BEGUN TO DECREASE TO LESS THAN 20 MPH FOR THE
WARNED AREA...AND WITH THE SUN SETTING...RELATIVE HUMIDITY HAS
BEGUN TO INCREASE AS TEMPERATURES DECREASE. THUS THE WARNING WILL
BE ALLOWED TO EXPIRE.  

KSZ008-009-020>022-034>036-180100-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-110218T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
558 PM CST THU FEB 17 2011

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE WEATHER ZONES 008...009...
020...021...022...034...035 AND 036...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 008 REPUBLIC 
  COUNTY...FIRE WEATHER ZONE 009 WASHINGTON COUNTY...FIRE 
  WEATHER ZONE 020 CLOUD COUNTY...FIRE WEATHER ZONE 021 CLAY 
  COUNTY...FIRE WEATHER ZONE 022 RILEY COUNTY...FIRE WEATHER 
  ZONE 034 OTTAWA COUNTY...FIRE WEATHER ZONE 035 DICKINSON 
  COUNTY...FIRE WEATHER ZONE 036 GEARY COUNTY.

.WIND GUSTS HAVE BEGUN TO DECREASE TO LESS THAN 20 MPH FOR THE
WARNED AREA...AND WITH THE SUN SETTING...RELATIVE HUMIDITY HAS
BEGUN TO INCREASE AS TEMPERATURES DECREASE. THUS THE WARNING WILL
BE ALLOWED TO EXPIRE.  


$$

SMB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 17, 11:22 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 17, 11:22 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1122 AM CST THU FEB 17 2011

...UPDATE TO AVIATION...

.DISCUSSION...

NEAR RECORD TEMPERATURES TODAY WITH A RETURN TO COLDER WEATHER
THIS WEEKEND AND CHANCES FOR PRECIPITATION ARE THE HIGHLIGHTS OF
THE FORECAST.

THURSDAY IS OFF TO A MILD AND BREEZY START. A TIGHTENING PRESSURE
GRADIENT BETWEEN DEEPENING LOW PRESSURE IN THE DAKOTAS AND HIGH
PRESSURE IN THE MID ATLANTIC IS PRODUCING A STRONG SOUTH WIND
RANGING FROM 25 TO 30 MPH WITH GUSTS NEAR 35 MPH. STRONG MIXING
WILL HINDER ANY FOG DEVELOPMENT THIS MORNING. SURFACE WINDS WILL
VEER TO THE SOUTHWEST BY THIS AFTERNOON AHEAD OF A COLD FRONT
MOVING THROUGH THE NORTHERN PLAINS. COMPRESSIONAL
WARMING...STRONG MIXING AND 850MB TEMPERATURES ABOVE 15 DEGREES
CELSIUS SUPPORT NEAR RECORD HIGH TEMPERATURES IN THE LOW TO MID
70S. DRIER AIR ALOFT MIXING TO THE SURFACE WILL BRING AN ELEVATED
FIRE WEATHER RISK TO PORTIONS OF NORTH CENTRAL KANSAS THIS
AFTERNOON. FURTHER DETAILS CAN BE FOUND IN THE FIRE WEATHER
SECTION BELOW.

A COLD FRONT WILL MOVE THROUGH NORTHEAST KANSAS TONIGHT WITH A
WEAK SURFACE HIGH BUILDING OVER KANSAS FRIDAY. A DRY FRONTAL
PASSAGE WILL OCCUR. A COOLER AIRMASS WILL SETTLE INTO THE REGION
BUT TEMPERATURES ARE LIKELY TO REMAIN ABOVE SEASONAL AVERAGES FOR
THIS TIME OF THE YEAR. THE WIND WILL ALSO BE WEAKER FRIDAY WITH
HIGH PRESSURE BUILDING EAST.

AN UPPER LEVEL LOW WILL DIG INTO THE WESTERN CONTINENTAL UNITED
STATES SATURDAY. SURFACE LOW PRESSURE IN THE HIGH PLAINS WILL
DEEPEN IN RESPONSE TO HEIGHT FALLS ALOFT WITH A WARM FRONT AND A
MOIST AIRMASS SURGING NORTH THROUGH NORTHEAST KANSAS SATURDAY
INTO SUNDAY. ISENTROPIC UPGLIDE WILL BE SUFFICIENT FOR SCATTERED
LIGHT RAIN SHOWERS THROUGH SUNDAY. MODEL CONSENSUS TRACKS THE
SURFACE LOW EAST THROUGH NORTHEAST KANSAS WITH COLD AIR ADVECTION
KICKING IN BEHIND THE SURFACE LOW SUNDAY NIGHT INTO MONDAY. THIS
WILL RESULT IN A TIGHT 850MB TEMPERATURE GRADIENT WITH
TEMPERATURES RANGING FROM 0 TO -15 DEGREES CELSIUS WHICH FAVORS
WINTER PRECIPITATION WITH MULTIPLE TYPES POSSIBLE DUE TO THE
CHANGING THERMAL PROFILE. HAVE INTRODUCED CHANCES FOR FREEZING
RAIN...SLEET AND SNOW FOR SUNDAY NIGHT AND CHANCES FOR SNOW
MONDAY. THE PRECIPITATION WILL COME TO AN END MONDAY WITH THE LOW
MOVING THROUGH THE MIDDLE MISSISSIPPI VALLEY. COLD WEATHER WILL
LINGER EARLY NEXT WEEK WITH TEMPERATURES MODERATING IN THE MIDDLE
OF THE WEEK.

ANGLE

&&

.AVIATION...

VFR CONDTIIONS EXPECTED THROUGH FORECAST PERIOD AT ALL TAF SITES.
A WEAK COLD FRONT WILL VEER SOUTHWEST WINDS TO THE NORTHWEST AFTER 0Z
WITH THE PRESSURE GRADIENT RELAXING AS WINDS REMAIN LIGHT THROUGH
18Z.

BOWEN

&&

.FIRE WEATHER...

AN UNSEASONABLY WARM AIRMASS...DRY FUELS...STRONG SOUTHWEST WINDS
AND MIXING OF DRIER AIR ALOFT TO NEAR THE SURFACE WILL PRODUCE AN
ELEVATED FIRE WEATHER RISK THIS AFTERNOON. FORECAST MODELS PROG
DRIER AIR IN THE 850-700MB LAYER AIDING TO LOWER RELATIVE
HUMIDITY VALUES TO NEAR 30 PERCENT IN PORTIONS OF NORTH CENTRAL
KANSAS THIS AFTERNOON. RELATIVE HUMIDITY VALUES NEAR 50 PERCENT
ARE EXPECTED FURTHER EAST ACROSS EAST CENTRAL KANSAS. 20 FT WINDS
FROM THE SOUTH TO THE SOUTHWEST AT 15 TO 20 MPH WITH GUSTS NEAR
30 MPH ARE LIKELY. AFTERNOON MIXING HEIGHTS OF 2000 FT AGL AND
ABOVE ARE ANTICIPATED. RELATIVE HUMIDITY VALUES WILL RECOVER
AFTER SUNSET IN RESPONSE TO COOLER TEMPERATURES AND WINDS
DECREASING.

ANGLE

&&

.CLIMATE...

RECORD HIGHS FOR FEBRUARY 17

TOPEKA BILLARD AIRPORT...74 DEGREES...1913
CONCORDIA AIRPORT........79 DEGREES...1970
TOPEKA FORBES FIELD......68 DEGREES...1970
LAWRENCE (COOP)..........73 DEGREES...1913
MANHATTAN (COOP).........76 DEGREES...1913
EMPORIA AIRPORT..........74 DEGREES...1970

THE CLIMATE RECORD PERIOD VARIES FOR EACH SITE LISTED.

JL/ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 17, 10:04 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1004 AM CST THU FEB 17 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-181615-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1004 AM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES IN THE 70S THIS AFTERNOON WILL COMBINE WITH
LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS TO PRODUCE A
VERY HIGH FIRE DANGER ACROSS NORTH CENTRAL AND PORTIONS OF
NORTHEAST KANSAS. THIS WILL PRIMARILY APPLY TO AREAS NORTH AND
WEST OF A MARYSVILLE...MANHATTAN TO ABILENE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FREEZING RAIN...SLEET AND SNOW WILL BE POSSIBLE SUNDAY NIGHT INTO
MONDAY WITH COLDER AIR RETURNING TO THE OUTLOOK AREA AS LOW
PRESSURE TRACKS EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.